EconPapers    
Economics at your fingertips  
 

Null preference and the resolution of the topological social choice paradox

Mark Greenfield and Jun Zhang

Mathematical Social Sciences, 2018, vol. 93, issue C, 47-51

Abstract: We investigate the role of contractibility in topological social choice theory. The Resolution Theorem states that there exists an aggregation map that is anonymous, unanimous, and continuous if and only if the space of individual preferences is contractible. Here, we turn a non-contractible space of social preferences (modeled as a CW complex) into a contractible space by adding the null preference which models full indifference of society, following the possibility results of Jones et al. (2003) which is based on a topology first considered but rejected by Le Breton and Uriarte (1990). We prove the corresponding extension of the Resolution Theorem by showing that the null preference as a social outcome precisely captures those voter profiles that represent a “tie” under a Chichilnisky map. Further, the space of these tie profiles is shown to have measure zero in the case that the space of individual preferences is a sphere in any dimension.

Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489618300027
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:93:y:2018:i:c:p:47-51

DOI: 10.1016/j.mathsocsci.2018.01.001

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matsoc:v:93:y:2018:i:c:p:47-51